Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What does increased ALT and AST levels indicate?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1707 Questions
Question
Hi Dr, I've recently had my liver tested, My ALT is 84 and AST 54. Are these results high? I have used anabolic steroids occasionally over the last 2 years but have stopped as of 3 months ago. Could this be the cause? Is there anything I can do to lower these numbers? My diet has always been balanced and clean, I don't drink alcohol and exercise 5-6 days per week.
Posted Wed, 26 Mar 2014 in Liver and Gall Bladder
 
 
Answered by Dr. Ratnakar Kini 25 minutes later
Brief Answer: Answer given below Detailed Answer: Hi, Thanks for posting your query. I am Dr.Ratnakar Kini and I am pleased to assist you. Yes these levels are high especially that of ALT ( which is more than 2 times the upper limit of normal and it is significant). Yes anabolic steroids can affect liver and cause the liver enzymes to raise. But the levels return to normal within weeks of stopping it. Since you stopped taking it 3 months ago, it is less likely to be the cause in your case. Having said that I would advise you to get tests done to rule out other causes of raised enzymes like tests for hepatitis B and C and non alcoholic fatty liver disease. An USG scan of the abdomen may be done to rule out fatty liver. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: What does increased ALT and AST levels indicate? 14 minutes later
ok thank you. I have done the hep B and C tests recently as well and both were negative. I thought normal ALT is 0-55, therefore I am unsure as to what you mean by 2 times the upper limit of normal. I will get the USG test done to rule out fatty liver, in the meantime is there anything I can do to lower the numbers? Should I take milk thistle? Thanks again
 
 
Answered by Dr. Ratnakar Kini 13 minutes later
Brief Answer: Answer given below Detailed Answer: Hi, Yes you can take milk thistle. Sorry I should have asked you the reference range of your lab. The reference range differs in different labs. I gave the answer based on the reference range of the lab in my hospital. You can get back to me with the USG report. Let me know if I can assist you further. Regards, Dr.Ratnakar Kin
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor